Texas, 2025

Damaging Wind in Texas, August 10, 2025

August 10, 2025 · NWS LUB · 1 event in 1 county or zone

Thunderstorms developed in eastern New Mexico on the afternoon of the tenth and propagated into West Texas on an outflow boundary. High cloud bases contributed to one of these storms producing a severe wind gust near Olton (Lamb County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms developed in eastern New Mexico on the afternoon of the tenth and propagated into West Texas on an outflow boundary. High cloud bases contributed to one of these storms producing a severe wind gust near Olton (Lamb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 10, 5:00 PM CST, 1 hour 37 minutes earlier. Its key messages:

  • Updated at 555 PM CDT Sun Aug 10 2025
  • Scattered-to-numerous thunderstorms, some severe, are expected this afternoon into tonight, primarily on the Caprock.
  • Damaging wind gusts up to 60 mph, hail up to the size of quarters, and localized flash flooding will be possible.
  • Cooler temperatures and additional chances for thunderstorms continue from Monday through Wednesday, with drier conditions expected for the end of the week.
Area forecast discussion, Aug 10, 5:00 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
600 PM CDT Sun Aug 10 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 555 PM CDT Sun Aug 10 2025

 - Scattered-to-numerous thunderstorms, some severe, are expected
   this afternoon into tonight, primarily on the Caprock.

 - Damaging wind gusts up to 60 mph, hail up to the size of quarters,
   and localized flash flooding will be possible.

 - Cooler temperatures and additional chances for thunderstorms continue
   from Monday through Wednesday, with drier conditions expected
   for the end of the week.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 1225 PM CDT Sun Aug 10 2025

In the mid/upper-levels, an amplifying, positively-tilted shortwave
trough was pivoting over the central and northern U.S., with the 250
mb component having a much sharper meridional waveguide while
broadening in the mid-levels. A well-defined vorticity lobe was
evident on water-vapor imagery over central CO, which continues to
rotate southeastward along the leading edge of the 250 mb jet streak
of around 75 kt per the 12Z objectively analyzed UA charts. Another
weak vortex was detected over the TX Gulf Coast, with a broad area
of northeasterly flow expanding northwestward towards the CWA,
resulting in a substantially sheared synoptic background environment
over the southern Great Plains. The leading shortwave trough has
since ejected over the Corn Belt, and the tail-end of the associated
MCC, with aid from the low-level jet, was responsible for the
isentropically-induced showers and thunderstorms across the far
southwestern TX PH this past morning. These clusters of storms have
since dissipated following the dispersion of the low-level jet as
the boundary-layer mixes.

At the surface, a slow-moving cold front was crossing the I-40
corridor, with the attendant cyclone located in AMA. Farther south,
surface winds that were not contaminated by the elevated cluster of
WAA-induced convection remains breezy and veered, with the moist
sector remaining broad. The cold front is convectively-reinforced,
which has maintained a modest state of baroclinity along its
immediate vicinity as it sags southward (i.e., WTM is observing
temperatures in the middle 70s north of I-40 compared to the upper
80s across most of the CWA), and this baroclinity is expected to be
maintained as it moves into the CWA in a couple of hours despite
differential vertical mixing along either side of the front. The
remnants of the outflow boundaries associated with the elevated
cluster of convection this past morning will also phase with the
stalling front, but should become nearly dispersed due to the
intense heating across the moist/warm sector. High temperatures near
100 degrees are expected once again across most of the CWA this
afternoon, with the airmass becoming uncapped by 20-21Z.

As the aforementioned vorticity lobe emerges over the OK/TX PH later
this afternoon, scattered-to-numerous thunderstorms are expected to
form near the NM state line and gradually propagate eastward across
the Caprock. Since the airmass will be uncapped, with a dearth in
the magnitude of steering flow as the right-entrance region to the
250 mb jet streak remains displaced over western KS, storm motions
will be governed via propagation from outflow(s) generated by the
strong theta perturbations from high-based LCLs due to cellular
interference. In classic W TX fashion, strong-to-severe-caliber wind
gusts between 50-60 mph and hail up to the size of quarters will be
possible with the organized cells, and it is possible that cells
unzip and merge into large cluster, especially as the low-level jet
strengthens near and after 11/00Z. The 12Z RAOBs measured PWATs near
to below seasonal norms, but the intensification of the low-level
jet will aid in sufficient moisture transport before it veers late
tonight. Therefore, any potential for flash flooding will remain
localized given the slow storm motions offsetting the meager PWAT
budget. Coverage of storms will gradually diminish throughout the
nighttime hours, but at least widely-scattered showers and storms
are forecast to be ongoing through Monday morning across most of the
CWA until the 700 mb trough also veers westward and reestablishes
the mid-level warm nose atop the decoupled boundary-layer. A wide
range of low temperatures is expected tonight, as the cold front
will remain stalled in an east-west-oriented manner, with lows
ranging from the lower 60s in the far southwestern TX PH to the
lower-middle 70s elsewhere across the South and Rolling Plains.

The eastward translation of the mid/upper-level, shortwave trough
will remain semi-progressive Monday, as the Bermuda High remains
amplified over the North Atlantic and Eastern Seaboard. Cessation of
the low-level jet and veering of the 700 mb trough will result in a
temporary reprieve from convection after sunrise Monday, but if any
renegade cells continue to linger, lightning potential looks slim
similar to what was observed this past morning. By the afternoon
hours Monday, another vorticity lobe embedded within the amplified
250 mb trough is forecast to rotate over the TX PH, and with an
improvement in the magnitude of the component to the steering flow
(e.g., 15-20 kt) atop the stalled front and uncapped airmass,
isolated storms will once again develop across portions of the CWA
early Monday afternoon, especially along the convectively-reinforced
front. Locally heavy rainfall and strong wind gusts will accompany
storms during the early-to-middle afternoon hours, with coverage set
to increase quickly across the Caprock by Monday evening.

Sincavage

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 1225 PM CDT Sun Aug 10 2025

By Monday evening models remain in good agreement placing notable
midlevel shortwave troughing directly over the region with some
solutions also highlighting a slightly negatively tilted H3 trough
and associated jet streak over the TX/OK Panhandles, with these
features progged to move only very slowly eastward through Tuesday
morning. The net result will be an extended period of fairly strong
large scale forcing for ascent, which will allow the convection
initially present near sunset to persist or increase in coverage and
continue through much of Monday night into Tuesday morning.
Overnight convection will be capable of producing heavy rain given
PWATs above 1.25" with forecast soundings also exhibiting tall and
elongated CAPE profiles, with some localized flooding not out of the
question either. It does appear that storm coverage will be highest
on the Caprock Monday night, with activity tending to fade in both
intensity and coverage as it shifts east of the escarpment during
into the early morning hours.

On Tuesday, models highlight a building midlevel ridge centered over
the Great Basin, which is a bit farther west than previously
progged. In addition, most solutions now indicate a weak blocking
pattern developing with general mid/upper level troughiness over the
central and southern plains states persisting through much of the
midweek period between the western ridge and a more expansive ridge
centered over FL. As a result, storm chances will continue across
most of the region on both Tuesday and Wednesday, though coverage
and timing of convection during this period is uncertain. Much will
depend on how overnight storm activity evolves including the
position of any remnant boundaries, in addition to the degree of
leftover cloud cover which could inhibit heating and
destabilization. Still, the synoptic setup does support maintaining
fairly broad mentionable PoPs through much of the Tuesday-Wednesday
time period before the western ridge shifts more squarely overhead
and brings a more well-defined dry period for the end of the week.
Regarding temperatures, Tuesday looks to be the coolest day of the
upcoming week with current NBM probabilities showing a >50% chance
of highs below 90 degrees Tuesday afternoon over much of the
forecast area. Modest midlevel height rises will then result in a
slight warm up through the rest of the week, but at this time it
appears that temperatures will remain near average for this time of
year through the end of the week with highs Wed-Fri in the low to
mid 90s.

&&

.AVIATION...
(00Z TAFS)
Issued at 600 PM CDT Sun Aug 10 2025

Area of slow-moving TS about 50W LBB and PVW will approach the
western terminals by sunset and then weaken through midnight.
Locally gusty winds to 40 knots with some BLDU can be expected
with these storms. After midnight, a weak front will dip south
ahead of light NE winds before stalling and helping to support a
much larger round of TS sometime Monday evening/night.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...09
LONG TERM....30
AVIATION...93
Hazardous weather outlook, Aug 10, 11:26 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1226 PM CDT Sun Aug 10 2025

TXZ021>044-111730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1226 PM CDT Sun Aug 10 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered-to-numerous thunderstorms are expected to develop this
afternoon into tonight, primarily on the Caprock. Some storms may be
severe, capable of producing damaging wind gusts up to 60 mph and
hail up to the size of quarters. Torrential rainfall will lead to a
localized risk of flash flooding. The coverage of storms will become
isolated heading into the Rolling Plains, but a strong-to-severe
storm or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continues for most of the region from Monday
through Wednesday, with the highest chances during the evening hours
each day. Some storms may produce strong wind gusts and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 10, 5:26 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Lubbock TX
626 PM CDT Sun Aug 10 2025

TXZ027-033-110000-
Bailey TX-Cochran TX-
626 PM CDT Sun Aug 10 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BAILEY AND
NORTHEASTERN COCHRAN COUNTIES THROUGH 700 PM CDT...

At 625 PM CDT, strong thunderstorms were located along a line
extending from Enochs to Lehman, moving northeast at 10 mph. Strong
wind gusts and blowing dust are likely with these storms.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morton, Enochs, Lehman, Bula, and Whiteface.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Torrential
rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3400 10262 3356 10261 3355 10285 3384 10289
TIME...MOT...LOC 2325Z 240DEG 7KT 3387 10275 3364 10279

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MCZ
Special weather statement, Aug 10, 6:37 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
737 PM CDT Sun Aug 10 2025

TXZ021-022-027-028-110100-
Bailey TX-Castro TX-Parmer TX-Lamb TX-
737 PM CDT Sun Aug 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BAILEY...
SOUTHEASTERN PARMER...SOUTHWESTERN CASTRO AND NORTHWESTERN LAMB
COUNTIES THROUGH 800 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Muleshoe. This thunderstorm was nearly stationary.

HAZARD...Wind gusts to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Muleshoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3438 10277 3437 10243 3414 10254 3416 10276
TIME...MOT...LOC 0036Z 188DEG 2KT 3423 10264

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MCZ

The radar

The Lubbock radar (KLBB), 57 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
August 10, 6:37 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

A Texas Tech University West Texas mesonet site near Olton measured a severe wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275406.